Before May 25, 1998, I would have read this item in the Los Angeles Times, shrugged and moved on. But that was before the seizures:
Two years ago, the U.S. Food and Drug Administration published information showing that people taking anticonvulsant medications, drugs used to treat epilepsy, have twice the risk of suicidal behavior and suicidal thoughts. A study published Tuesday in the Journal of the American Medical Assn. confirms that finding and identifies a handful of medications that appear to carry the most risk.
Researchers led by a team from Brigham and Women's Hospital in Boston, analyzed data from almost 300,000 people who had begun taking an anticonvulsant. They recorded reports of suicide, attempted suicide or violent deaths in the first 60 days of use. The patients were ages 15 or older. The study found an increased risk of suicidal acts and violent deaths for the drugs gabapentin, lamotrigine, oxcarbazepine, tiagabine and valproate when compared with a standard anticonvulsant, topiramate. For example, there were 5.6 cases of attempted or completed suicide per 1,000 person-years among gabapentin users, 10 cases per 1,000 person-years among oxcarbazepine users and 14.1 cases per 1,000 person-year among tiagabine users compared with topiramate users. The increased risk began about 14 days after the start of treatment.
No one knows why certain anticonvulsants increase the risk of suicidal behavior, however, they are known to produce mood and behavior changes. The FDA requires anticonvulsant drug products to carry a label with information about the suicide risk. Perhaps a stronger warning, such as black box warning on the medication, is warranted. Certain anticonvulsants such as gabapentin have soared in popularity in recent years, often used off-label for psychiatric disorders and various pain conditions. The drugs may be effective to treat disorders other than epilepsy, but they are not without risk.
My history with anticonvulsant drugs is easily defined. There was the Dilantin Era--marked by two-and-a-half years of ineffectual lethargy and a frustrating sense of having lost a lot off my fastball--and the Trileptal Era, defined by an almost immediate lessening of harsh side effects and a renewed optimism that maybe every three months wouldn't bring about a severe seizure and more injuries.
I will almost certainly be in the Trileptal Era for the rest of my life, and I am largely seizure-free. The only side effects may actually be a result of the epilepsy itself and are confined to occasional dizziness and balance problems.
I struggled mightily with Dilantin; I was never suicidal, but it wreaked havoc with my mood, memory and energy. It also did a really shitty job of stopping my seizures. In short--it didn't. But I noted that its active ingredient--phenytoin--isn't listed in the study, while Trileptal's compound--oxcarbazepine--is. Yet I've tolerated Trileptal well, almost from day one.
I am now on the lowest recommended dosage, which was a result of my own experiment with self-medication. I didn't tell my neurologist that I had steadily cut my dosage until a couple of years after I had been taking the minimum on my own. Although my prescription still reads as four tablets a day, we've agreed that I'll take half. It may be the only instance in my life where I advocated that less of a substance was better than more.
Reading about an increased risk of suicide due to anticonvulsant medications is sobering, and there is always a need for continued research and development. A seizure already feels like the whole world is kicking your ass, and I hope that someday every epileptic experiences the beautiful feeling when the kicking finally stops and a peaceful, happy life forever takes its place.